Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 216, NWS Pueblo, CO

August 21, 2004El Paso County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 21, 2004, 1:57 PM MDT for El Paso County, Las Animas County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2004, 1:57 PM MDT (19:57 UTC)
Expired
Aug 21, 2004, 3:00 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

Counties El Paso County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 146 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 211957
SVRPUB
COC041-212100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
155 PM MDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF COLORADO SPRINGS

* UNTIL 300 PM MDT

* AT 154 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR AIR FORCE ACADEMY...OR ABOUT 9
  MILES NORTH OF COLORADO SPRINGS...AND MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  BLACK FOREST.

HAIL UP TO 2 INCHES IN DIAMETER HAS BEEN REPORTED 5 MILES EAST OF 
THE AIR FORCE ACADEMY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3911 10484 3897 10490 3886 10466 3907 10460

$$

MOORE
1 follow-up statement
000 
WUUS55 KPUB 211957 RRA
SVRPUB
COC071-212100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
156 PM MDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO
  THIS INCLUDES THE CITY OF TRINIDAD

* UNTIL 300 PM MDT

* AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF       
  QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS   
  LOCATED NEAR TRINIDAD...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRINIDAD AND THE OPEN COUNTRY OF CENTRAL LAS ANIMAS COUNTY THROUGH 
  300 PM MDT.

LAT...LON 3725 10467 3702 10473 3705 10424 3727 10424

$$

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:19 AM MDT, 10 hours 38 minutes earlier.

Area forecast discussion, Aug 21, 3:19 AM MDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
319 AM MDT SAT AUG 21 2004

.SHORT TERM...
(TODAY AND TONIGHT)

CHALLENGES IN THE SHORT TERM CENTER ON THE THREAT OF THUNDERSTORMS
THIS AFTERNOON AND EVENING AND THE POTENTIAL FOR LOCALLY HEAVY RAIN
OVER AND NEAR MOUNTAINS AND THE THREAT FOR SEVERE THUNDERSTORMS OVER
EXTREME EAST.

LEE TROUGH SHOULD SET UP OVER THE EASTERN PLAINS TODAY BUT HOW FAR
EAST STILL A QUESTION.  MESOETA BRINGS A MID-LEVEL SHORT WAVE ACROSS
THE MOUNTAINS AFTER 18Z WHICH SHOULD HELP PRODUCE WIDELY SCATTERED TO
SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN THAT WILL ROLL OUT
ACROSS THE I-25 CORRIDOR.  PRECIPITABLE WATERS FORECAST TO BE .75 TO
.80 ALONG I-25 CORRIDOR AND EASTERN MOUNTAINS SO THERE IS SOME
POTENTIAL FOR SOME LOCALLY HEAVY RAIN. AT THE SURFACE LEE
TROUGH FORMS EAST OF PUEBLO AND SOUTH WINDS PROVIDE SOME HIGHER DEW
POINTS WITH NEAR 60 EAST OF LAMAR BY MID AFTERNOON.  COULD BE 25 TO
35 KNOTS OF SHEAR AVAILABLE WITH CAPES 1200 TO 1500 OVER EXTREME
EAST. HELD ON TO THE 20 AND 30 POPS OVER THE MOUNTAINS AND EASTERN
PLAINS. TWEAKED TEMPS AND DEWPOINTS UP A LITTLE BIT BUT LEFT POPS
ALONE.

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

...TREND TOWARDS WARMER..BREEZIER AND DRIER WEATHER ON TRACK THROUGH
MID WEEK...WITH ANOTHER POTENTIAL COLD FRONT ARRIVING FOR FRIDAY...

PATTERN ALOFT WILL UNDERGO A CHANGE FROM THE WEST/NORTHWESTERLY FLOW
EXPERIENCED PAST FEW DAYS...TO A SOUTHWESTERLY FLOW PATTERN AS A
SERIES OF UPPER TROFS MOVE INTO THE PACIFIC NORTHWEST THEN EASTWARD
ALONG THE NORTHERN TIER...BRUSHING BY NORTHERN COLORADO AT TIMES.
TIMING THESE WILL BE THE MAIN CHALLENGE...WITH ETA/GFS BRINGING ONE
ACROSS THE NRN US ROCKIES ON MONDAY.  NOT MUCH MOISTURE WITH THESE
SYSTEMS COMING ACROSS CWA AS MAIN ENERGY AND LIFT REMAIN TO THE
NORTH...BUT SHOULD SEE A TREND TOWARDS BREEZIER AND WARMER CONDITIONS
FOR SUNDAY AND MONDAY AS 700 TEMPS APPROACH +12 TO +14C. THIS SHOULD
YIELD READINGS IN THE 90S FOR THE LOWER ELEVATIONS...WITH PRIMARILY
60S AND 70S FOR THE HIGHER ELEVATIONS. STILL ENOUGH MID AND HIGH LVL
MOISTURE TO WARRANT SOME ISOLATED AFTN POPS...WITH BEST CHANCES ON
SUNDAY ACROSS THE HIGHER AREAS BEFORE STRONGER WINDS ON MONDAY HELP
DRY OUT LWR LVLS.

FOR TUES...00Z-06Z ETA AND 18Z DGEX STILL CONSISTENTLY ADVERTISING A
WEAK SURGE MOVING THROUGH SOUTHEAST CO LATE MON NIGHT/EARLY TUES.
GFS DOESNT DEPICT THIS FRONTAL PASSAGE.  EITHER WAY IT GOES...TUES
SHOULD STILL BE WARM AS FRONT WILL LIKELY BE SHALLOW AND SOUTHWEST
FLOW ALOFT MIXES DOWN IN THE AFTN.  KEPT TEMPS ON THE WARM SIDE FOR
NOW WITH ONLY SOME ISOLATED AFTN POPS AS WEAK SHORTWAVES MOVE THROUGH
THE FLOW ALOFT ACCOMPANIED BY SOME MID/HIGH LEVEL MOISTURE.  SIMILAR
PATTERN CONTINUES FOR WED.

LONG RANGE MODELS SUGGEST A STRONGER TROF WILL MOVE ACROSS CO ON
THURS...WHICH COULD USHER IN SOME COOLER AIR FOR FRIDAY BEHIND THE
ACCOMPANYING COLD FRONT.  FOR NOW...KEPT CURRENT GRIDS AS IS WHICH
PLAY TEMPS AROUND/SLIGHTLY BELOW MEX GUIDANCE VALUES. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 21, 12:06 PM MDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1206 PM MDT SAT AUG 21 2004

COZ058>089-093>099-221930-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1206 PM MDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WAS VISIBLE IN SATELLITE PICTURES LATE
SATURDAY MORNING TRACKING ACROSS THE COLORADO MOUNTAINS.  THIS
DISTURBANCE WILL PASS OVER THE PIKES PEAK REGION AND THE REST OF THE
SOUTHERN FRONT RANGE BY EARLY AFTERNOON...PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS.  THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE BUT THEY WILL PRODUCE BRIEF HEAVY RAIN SHOWERS AND LIGHTNING.
IN ADDITION...ELEVATIONS ABOVE 10000 FEET...INCLUDING THE SUMMIT OF
PIKES PEAK...COULD SEE A MIXTURE OF SMALL HAIL AND ICE PELLETS IN
THE SHOWERS.

THUNDERSTORMS WILL SPREAD EAST ONTO THE PLAINS BETWEEN 1 AND 2 PM
MDT.  THESE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN
SHOWERS...LIGHTNING AND GUSTY WINDS.  IT IS POSSIBLE THAT SEVERE
THUNDERSTORMS MAY DEVELOP OVER THE EXTREME EASTERN PLAINS LATE IN
THE AFTERNOON.  IN ADDITION TO LIGHTNING AND GUSTY WINDS...ONE OR
TWO OF THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING
THROUGH THE PERIOD. THE MAIN THREAT FROM THUNDERSTORMS WILL BE
DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 40 MPH.
A COLD FRONT MAY BRING AN UPSWING IN PRECIPITATION CHANCES FOR
THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE OVER THE EXTREME EASTERN PLAINS LATE THIS
AFTERNOON INTO THIS EVENING.

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:00 PM MDTSevere Thunderstorm WarningPUBEl Paso75 min
Aug 21, 4:14 PM MDTSevere Thunderstorm WarningPUBEl Paso91 min
Aug 21, 4:19 PM MDTFlash Flood WarningPUBEl Paso116 min
Aug 21, 5:15 PM MDTSevere Thunderstorm WarningPUBPueblo60 min
Aug 21, 5:34 PM MDTSevere Thunderstorm WarningPUBProwers86 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.